Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Oct 15, 2021, 4:09 PM EDT for Warren County, Pennsylvania. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2021, 4:09 PM EDT (20:09 UTC)
- Expired
- Oct 15, 2021, 4:30 PM EDT
- In force
- 21 min
- Issued by
- NWS State College, PA
- Hail
- 0.25 in
- Wind
- 55
County Warren County, PA
The radar
The State College radar (KCCX), 147 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113
WWUS81 KCTP 152009
SPSCTP
Special Weather Statement
National Weather Service State College PA
409 PM EDT Fri Oct 15 2021
PAZ004-152030-
Warren PA-
409 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARREN COUNTY
THROUGH 430 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Valley, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and small hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation possible.
Locations impacted include...
Tidioute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4167 7950 4173 7954 4180 7927 4170 7926
TIME...MOT...LOC 2008Z 247DEG 17KT 4172 7944
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
KFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 3:19 PM EDT, 50 minutes earlier.
Area forecast discussion, Oct 15, 3:19 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service State College PA 319 PM EDT Fri Oct 15 2021 .SYNOPSIS... Unseasonably warm weather will finish out the week with near record highs expected today. Gusty showers and a few thunderstorms will precede a strong cold frontal passage on Saturday. Noticeably cooler air will return to CPA by Sunday with temperatures trending lower/back to seasonal levels for mid October. Fair and dry weather is expected early next week. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 150PM/1750Z: A lone severe storm moved across Clearfield County early this afternoon exhibiting supercell characteristics with a large hail core aloft. A local convenience store in Grampian confirmed hail but could not estimate the size. Reports of trees down were received via the 911 center. The storm has weakened some moving into northern Centre County over the RDA as of this writing. A few additional showers have developed across the western Alleghenies, which may be the start of another round of severe weather given gradually improving CAPE/shear parameter space. 18Z temps should be in the 80s across the southeast 1/2 of the area and on track to push into record territory. We updated the HWO based on a slight eastward expansion in the D1 SLGT risk which now includes the State College area. SPC just issued MCD #1865 indicating a 40% chance of a watch across far northwest PA just barely clipping Warren County. Some hires guidance is bullish on some storms developing to the ENE of State College, but general take is for activity/coverage to remain rather isolated. 1045AM/1445Z: Cluster of showers/t-storms tracking northeast between KBTP/KIDI not modeled very well by the HRRR. 3km NAM and NBM are much better in the next 1-3 hours taking this batch of convection into the NW Alleghenies by 18Z. Adjusted POPs closer to this model/radar trend and cleaned up HWO/enhanced wording for severe storm potential later this afternoon. No change to the SPC D1 outlook updated at 13Z and would not anticipate much change with the next update around 1630Z. Cloud cover was holding temps down in a few spots, but expect nearly sunshine over the southeast 1/2 of the CWA to send temps surging through the 70s by early afternoon. Previous Discussion Issued: 357 AM EDT Fri Oct 15 2021 Nearly stationary front extends from central OH to far NW PA northward to western Lake Ontario. Bands of moderate showers continue to traverse Lakes Erie and Ontario. Isolated showers have moved north of the PA/NY border out of my northwest early this morning. Increasing low level moisture and orographic lift thickens low clouds over my northwest this morning. Amplifying mid level troughs pushes into the Great Lakes and Ohio Valley later today, and this combined with diurnal heating and falling heights will result in afternoon convection. Consensus of CAM solutions depict a cluster of convection tracking from southwest PA across the northern and central mtns from the mid to late afternoon hours into the early evening, and instability and shear profiles support a marginal or greater risk of isolated severe storms over central and west central areas with locally strong to damaging wind gusts the primary tstm hazard. MaxTs should make a run at daily records with fcst highs in the mid 70s to low 80s or +15-20F above normal. && .SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/... 2PM: No significant changes to this period which will feature a well-defined, airmass changing frontal passage - bringing fall conditions back to CPA after a toasty start to October. Expect some mdt to heavy rainfall along the sharpening front sweeping through the CWA during the day tomorrow. There could be some convectively enhanced wind gusts along the front, but the a severe wind threat will be limited owing to weak instability. The most likely area for strong gusts appears to be over the eastern part of the area. Previous Discussion Issued: 357 AM EDT Fri Oct 15 2021 Earlier thoughts of a lull in shwr/tstm coverage after evening diurnal activity weakens is still in play for Saturday night. Sfc cold front sharpens in response to strengthening mid/upper trough starting to transition from neutral to negative tilt. This should result in a band of moderate showers/low- topped convective line, reaching the NW zones around 06Z and the central mountains around dawn. Latest model guidance is also supporting an anafront structure, with cold front surging ahead of the upper level deformation zone. This scenario favors weaker/broader lift along the cold front and a lower chance of severe wx. Strong post-frontal fgen forcing beneath of dual jet streak structure should result in the bulk of the rain falling behind the front into Saturday morning. Ahead of the front over eastern sections, it will be another unseasonably mild night with fcst lows +20-25F above climo. The front ever so slowly crosses the Central Mountains and through the eastern half of the Commonwealth early Saturday afternoon with slowly improving conditions from west to east late Saturday afternoon and night, but with the season's first lake effect rain showers expected behind the FROPA over NW PA, as we finally cool air of note reaching into the area late Saturday. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Sunday will be windy, with cooler conditions, which are much more seasonable for mid-October. As the main upper-level trough/cold core aloft moves across the Commonwealth. With still fairly warm water temperatures on Lake Erie, lake enhanced/upslope rain showers are likely along the Allegheny front and over northern PA. Farther south and east into the Susquehanna Valley, it will be generally dry with the aid of downsloping. Sunday's highs will be more seasonable, ranging from the 50s over the higher terrain, to the lower 60s in the Middle and Lower Susquehanna Valleys. Chilly temperature readings both Sunday night and Monday night. As heights begin to build aloft and surface ridging builds in Monday into Tuesday and Wednesday, we should see a nice stretch of dry weather and sunshine. Sunshine will help to moderate temperatures Tuesday and Wednesday. Doesn't look cold enough at this point for frost except maybe a few isolated spots in the northwest. By Thursday, a low pressure center moves across Lake Erie and Ontario. An associated cold front moves east through PA bringing a chance of showers to most of Central PA. POPs range from low 20s Lancaster to around 40 in Bradford. Part of the reason for not having high POPs is probably uncertainty with timing. Also while both the GFS and the EURO take the low across the Eastern Great Lakes, the Euro starts filling it and the GFS begins rapidly deepening the center. This leads to a wide spread of temperature and precipitation possibilities for Friday as a secondary front with some colder air may move in sparking some more scattered showers. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Scattered showers and thunderstorms are expected to increase in coverage this afternoon into this evening. Primary areas of concern are NW PA /BFD/ and storms that fire off of the Allegheny Front and move east /JST, AOO, UNV, IPT/. MVFR cogs and vis in storms, with gusty winds and hail possible. Overnight, more widespread showers and possible storms will result in widespread reductions to IFR cigs/vis. Storm activity will pick up again during the day Saturday in eastern PA /MDT, IPT, LNS/ with restrictions once again possible. A CFROPA Saturday may result in some LLWS, along with gusty NW flow behind the front Saturday evening. Outlook... Sat...Cold frontal passage likely early Sat. Widespread showers and storms. Sun...Low cigs NW. Isold/sct showers and gusty NW winds post frontal passage. Mon-Tue...VFR/no sig wx. && .CLIMATE... Thursday's high of 80 degrees in Altoona ties the record high set on Oct 14, 1954. Record high temperatures for October 15: MDT|84/1897 IPT|82/1975 AOO|83/2017 BFD|77/1989 STC|84/1897 && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Watson/Jurewicz/Fitzgerald AVIATION...Banghoff/Wagner CLIMATE...
Hazardous weather outlook, Oct 15, 1:42 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service State College PA 142 PM EDT Fri Oct 15 2021 PAZ057>059-064>066-161745- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 142 PM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is potential for a few wind gusts over 45 mph Saturday as a strong cold front sweeps through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>027-037-041-045-046-049-161745- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Tioga-Northern Lycoming-Southern Clinton-Southern Lycoming-Union- 142 PM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is potential for a few wind gusts over 45 mph early Saturday as a strong cold front sweeps through the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-033>036-042-050>053-056-063-161745- Juniata-Somerset-Bedford-Fulton-Franklin-Sullivan-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland- 142 PM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to marginally severe thunderstorms with gusty winds, locally heavy rain and a few instances of small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is potential for a few wind gusts over 45 mph early Saturday as a strong cold front sweeps through the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, Oct 15, 12:02 PM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Fri Oct 15 2021
PAZ017-151630-
Clearfield PA-
1202 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLEARFIELD COUNTY
THROUGH 1230 PM EDT...
At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea to dime size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation possible.
Locations impacted include...
Curwensville, Rockton, Grampian, Troutville and Lumber City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 7880 4112 7860 4094 7849 4090 7880
TIME...MOT...LOC 1559Z 247DEG 25KT 4093 7892
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SteinbuglLocal storm report, Oct 15, 1:00 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 PM EDT FRI OCT 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND DMG 1 SW CURWENSVILLE 40.97N 78.53W
10/15/2021 CLEARFIELD PA 911 CALL CENTER
TREE DOWN.
&&
AWLocal storm report, Oct 15, 1:23 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
123 PM EDT FRI OCT 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND DMG 3 SE CURWENSVILLE 40.95N 78.48W
10/15/2021 CLEARFIELD PA 911 CALL CENTER
MULTIPLE TREES DOWN FROM GRAMPIAN TO GLEN
RICHEY.
&&Special weather statement, Oct 15, 1:45 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT Fri Oct 15 2021
PAZ018-019-151815-
Northern Centre PA-Southern Centre PA-
145 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE COUNTY THROUGH
215 PM EDT...
At 144 PM EDT, trained weather spotters reported a strong
thunderstorm over Black Moshannon State Park, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation possible.
Locations impacted include...
Bellefonte, Pleasant Gap, Lemont, Houserville, Milesburg, Julian,
Black Moshannon State Park, Unionville and University Park Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4101 7770 4081 7774 4089 7814 4095 7813
4094 7812 4096 7808 4097 7809 4098 7809
4098 7808 4099 7809 4100 7806
TIME...MOT...LOC 1744Z 275DEG 30KT 4092 7804
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JCGSpecial weather statement, Oct 15, 3:33 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
333 PM EDT Fri Oct 15 2021
PAZ004-152000-
Warren PA-
333 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARREN COUNTY
THROUGH 400 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Titusville, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and small hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation possible.
Locations impacted include...
Enterprise and Grand Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4172 7961 4175 7947 4163 7945 4162 7957
4162 7960 4163 7961
TIME...MOT...LOC 1932Z 253DEG 16KT 4165 7965
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KFSpecial weather statement, Oct 15, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
409 PM EDT Fri Oct 15 2021
PAZ004-152030-
Warren PA-
409 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARREN COUNTY
THROUGH 430 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Valley, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and small hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation possible.
Locations impacted include...
Tidioute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4167 7950 4173 7954 4180 7927 4170 7926
TIME...MOT...LOC 2008Z 247DEG 17KT 4172 7944
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 12:02 PM EDT | Special Weather Statement | CTP | Clearfield | 28 min |
| Oct 15, 12:17 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 43 min |
| Oct 15, 12:58 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 47 min |
| Oct 15, 1:45 PM EDT | Special Weather Statement | CTP | Centre | 30 min |
| Oct 15, 3:33 PM EDT | Special Weather Statement | CTP | Warren | 27 min |
| Oct 15, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 32 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.